The organization that I work for is creating these FAQs about side effects.
Is this a useful resource? Has anyone had experience with looking for information about side effects? I would love feedback!
For more on side effects, see our article here.
1. What is a medical side effect?
A side effect is any result of a medical treatment that is not the desired effect. Side effects can range from very mild to severe. Each person responds uniquely to medical treatments. Tracking side effects can be an important part of following or deciding to discontinue a treatment plan.
2. What kinds of treatments have side effects?
Although unintended effects are most often associated with medications and cancer treatments like chemotherapy and radiation, any treatment can have a side effect. We usually think of side effects as occurring when a treatment causes new symptoms or problems.
3. How serious are side effects?
The unintended effects of treatments can range from minor issues like dry mouth, to dramatic events like the hair loss that can happen during chemotherapy in cancer patients. In some cases, side effects can be fatal.
4. What questions should I ask my doctor about side effects?
Learning more about the unintended effects of a treatment can help you decide whether you want to start or continue that treatment. Knowing what to expect can help you to cope with minor side effects and reduce the potential for dangerous ones to harm you. Here are some questions to ask your doctor about side effects:
1. What are the common side effects of this treatment?
2. Are there any serious side effects that I should be aware of?
3. When would any side effects start? Are they likely to get stronger or weaker over time?
4. Can I do anything to prevent or manage these side effects?
5. Are there other treatments I can take that don’t carry these side effects?
6. How might this treatment interact with any of my other treatments?
7. Do I need any tests to detect “silent” side effects?
8. Who should I tell if I experience side effects?
5. When should I tell my doctor about side effects?
You may want to tell your doctor about any effects of a treatment that disrupt your daily life, especially if your past experiences lead you to think this treatment is very difficult, or if you think you want to stop treatment because of side effects.
6. What should I tell my doctor if I begin to have side effects?
Share any effects of a treatment in the same way that you might describe symptoms. Give your health care team a basic description of the side effect. Tell them when and how often it happens. Let them know if anything makes you better or worse. Share whether the side effect has changed over time. If possible, make a note of the side effects as you experience them, so that you will have a written record to jog your memory and share with your doctor during your next visit.
7. How do I learn more about side effects I am having?
Along with your doctor, your pharmacist and the Web are both great sources of information about the incidental effects of a treatment. Pharmacists know a lot about side effects and interactions between prescriptions, and are often available for walk-in consultations at your pharmacy. Web sites like this one can give you the chance to talk to other people who may be dealing with the same side effects you have and can share tips for coping.
8. The side effects I am experiencing are intolerable. What do I do?
You should talk to your doctor any time a treatment has troubling effects. In the end, it’s you who has to live with both your health problem and the side effects you are experiencing. But even if you decide to end a treatment against your doctor’s advice, talking it over with her can go a long way toward maintaining your working relationship.
For more on side effects, see our article here: http://www.cfah.org/hbns/preparedpatient/Vol4/Prepared-Patient-Vol4...
I have found that too many doctors don't believe any of the side effects you tell them about. I once had a kidney stone from Vitamin D. After going to the ER and having a cat scan then a urologist who told me it was from Vitamin D, I mentioned this to my endo and he shook his head, no. It's being talked about since then on the TV news. I have had too many episodes of serious diarrhea to want to take any new pill. I once had to change endos because mine refused to believe the diarrhea was not cause by irritable bowel syndrome. After I threw his new pills for hbp in the trash, I got rid of my "irritable bowel syndrome." Later those meds were taken off the market. Hello.